There has been a significant increase in drug overdoses in recent years. While opioid overdose deaths have dominated headlines, it would be a mistake to ignore the deaths caused by drugs like Zimovane. A sedative-hypnotic, also known as zopiclone, is a nonbenzodiazepine hypnotic that treats insomnia.
This medication works by shortening the time needed to fall asleep, increasing sleep length, and reducing the number of times you wake up each night. It works fast and helps you feel refreshed when you wake up.
According to the Centers for Disease Control and Prevention (CDC), 106,699 drug overdoses occurred in 2021 alone, representing a rate of 32.4 per 100,000 standard population age-adjusted. From 2020 to 2021, the age-adjusted death rate from drug overdoses increased by 14 percent. Overdose deaths have risen steadily in recent years.
It’s believed a large portion of these deaths is attributed to the pandemic, which could be a factor in rising depression, anxiety, and insomnia rates. Unfortunately, these conditions led to the need for drugs like Zimovane because of their symptoms. It is important to understand the symptoms of an overdose and how to prevent it from becoming fatal if you or someone you know is taking Zimovane to manage insomnia.
Despite its design to make it less addictive than benzodiazepine drugs, Zimovane still produces similar issues, such as tolerance, which can ultimately lead to dependence. Those who become tolerant of Zimovane may overdose if they take a higher dose, which can result in death.
Signs and Symptoms of a Zimovane Overdose
The mid-1980s saw the introduction of sedative-hypnotic drugs, also known as Z-drugs, as alternatives to benzodiazepines. However, Zimovane also has the potential to be misused, abused, and addictive. Despite the fact that these drugs are less addictive than benzos, you must still exercise caution when using them.
Due to these dangers, doctors rarely prescribe medications like this for long-term use. Zimovane is similar to benzos in that it can cause an overdose. Although it differs from benzos in structure and won’t show up on a drug test, it works similarly. Overdose victims may be able to recover with supportive care alone despite the fact that they differ in structure from benzos.
You will always be prescribed the lowest therapeutic dose possible to manage your insomnia because Zimovane is a central nervous system depressant. Before administering the medication, they consider many factors, including your height, weight, and drug use history. There is always the possibility that the dose they provide will not always be effective. If that is the case, you should never increase your dose on your own.
The longer you stay on Zimovane, the more your body will depend on it. If you misuse or abuse the drug and take an amount that’s not safe for your weight, you may overdose. When you reach this point where you cannot function without it, you are at risk of developing withdrawals. If you are at this point, it is even more important to learn the signs and symptoms of an overdose.
Taking more Zimovane than your doctor prescribed or mixing it with other depressants, such as alcohol, benzodiazepines, barbiturates, or opioids, can cause a Zimovane overdose. Taking Zimovane with other drugs increases your chances of becoming a statistic exponentially.
When opioids are combined with sleeping pills, the sedative effects can be increased, resulting in slowed breathing or unresponsiveness, or in some cases, stopping breathing. Avoid mixing medications unless otherwise directed.
Symptoms of a Zimovane overdose will vary from person to person, and it will also depend on whether you are taking opioids or other drugs along with Zimovane. Symptoms of an overdose include the following, whether it is an accidental overdose or the result of intentional misuse:
- Altered mental state
- Slurred speech
- Loss of bodily movements called ataxia
- Respiratory depression
A person’s symptoms can be greatly exacerbated if they take other drugs, like alcohol or opioids. If they have a pre-existing medical issue, it can also contribute to their severity. It is unlikely that fatal overdoses will occur if the medication is taken as prescribed, but that doesn’t mean they are impossible. If you misuse the medication, the odds increase.
- Taking the drug in a way that’s not intended, like snorting or injecting
- Taking higher doses than your doctor prescribes
- Taking it more frequently than recommended by your doctor
- Combining it with opioids, alcohol, or benzodiazepines
The reason your doctor likely will only prescribe Zimovane for a short period is that tolerance occurs shortly after you begin taking it. If you don’t stop taking Zimovane, you will develop dependence, which will eventually lead to a substance use disorder. You should consult your doctor before implementing any changes to your Zimovane regimen if you do not feel the effects of your dose.
Is Zimovane Overdose Lethal?
A Zimovane overdose can be fatal. Oxford Academic reports that a few cases of fatal Zimovane overdoses have occurred. Although it’s not common, it can happen, so it’s important to take precautions when taking the medication. It’s more likely to experience a Zimovane overdose if you mix it with other depressants. In the event that you experience adverse side effects, contact your doctor. The doctor will probably suggest you stop taking the drug and look for alternatives.
Zimovane Overdose Statistics
Despite the difficulty of accessing statistics in the United States, statistics from Statista show that 132 people died of Zimovane overdoses in 2021 in England, which is a decrease from 146 in 2020.
Despite the fact that the figures are not available in the United States, the deaths in England, which have fewer residents, indicate that overdoses are more common. The fact that so many people misuse drugs like Zimovane today makes it vital to know how to treat an overdose.
Treatment for Zimovane Overdose
An overdose can be an intense experience, even if you’re just witnessing it, but it’s important to act quickly. The individual can suffer permanent, long-term damage or lose their life if you wait. Taking quick action can mean the difference between life and death.
The first step in treating an overdose if you find someone unconscious who is on Zimovane is to call 911. Again, the longer you wait, the more likely it is that a fatal outcome will occur. When reaching the operator, please provide the following information:
- You should include the height, weight, and any other information you have about the overdose victim.
- If they are conscious, describe all the symptoms you are witnessing and what they are complaining about.
- Include any drugs or alcohol consumed that day by the individual.
- Include the amount and method of administration of Zimovane if possible.
- Indicate whether the Zimovane was prescribed or illicit.
First responders will stabilize the individual and rush them to the hospital as soon as they arrive. Depending on the severity of the overdose, they should recover in a few hours but will be kept overnight for monitoring. Respiratory support, medication, and intravenous fluids will be given to them. Their stomach may also be pumped.
The recovery time for a Zimovane overdose depends on the severity of the overdose and how fast you rendered aid. Zimovane overdoses can have long-term and life-changing consequences.
Unfortunately, many people who become addicted to depressants and then become sober after being hospitalized will immediately start using drugs or alcohol again.
Addiction is a severe disease that can result in death if left untreated, so you must monitor the individual and urge them to seek professional assistance. In order for the individual to understand what drove them to become addicted in the first place, treatment will help them get to the root of their addiction.